Total amount: € 0,00
HOW TO ORDER
A Journal on Anesthesiology, Resuscitation, Analgesia and Intensive Care
Minerva Anestesiologica 2007 July-August;73(7-8):437-40
Incident reporting in anesthesia: misidentification of propofol concentrations due to similarities in drug packaging
Zoppellari R., Ferri E., Sgarbi A., Vivarelli R., Osti D., Guberti A.
Department of Anesthesia and Intensive Care Hospital of Ferrara, Ferrara, Italy
We report three cases of misidentification of propofol concentrations due to similarities in drug packaging, which were identified by the incident reporting system. Incident reporting is an approach used to assess the incidence of adverse and potentially adverse events, established to manage the contributing factors and to develop appropriate strategies to prevent errors in anesthesia. Inadvertently, 2% propofol was administered instead of 1%, causing overdosage and prolonged anesthesia in two consecutive patients in the same operating room. The third case was a near-miss that occurred in another operating room of the hospital: a syringe containing 2% propofol instead of 1% was prepared by the nurse, but the anesthesiologist checked the concentration before the induction of anesthesia. The errors occurred due to the presence of similar propofol packaging in the operating rooms. They were the result of both human error because the anesthesia personnel forgot to check the propofol concentration, and system failure, due to the color code of the packaging. In our experience, incident reporting detected the recurrence of drug related errors. Therefore, a preventive strategy was put in place by eliminating 2% propofol packaging from the operating rooms. This paper highlights the need for a cultural shift in the way we collect information on incidents, and it is an example of effective improvement to prevent drug error by reducing the complexity of the system.